Missouri, 2011Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011
July 12 to 13, 2011 · NWS SGF · 8 events in 6 counties and zones
An upper level disturbance moving across the Ozarks and a stationary front positioned across the Ozark caused a cluster or strong to severe storms to develop which caused wind damage and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $176,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving across the Ozarks and a stationary front positioned across the Ozark caused a cluster or strong to severe storms to develop which caused wind damage and localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 6:14 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 12, 6:14 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT TUE JUL 12 2011
...UPDATE TO AVIATION...
.DISCUSSION...
THUNDERSTORM/PRECIPITATION CHANCES REMAIN FOCUS OF THE SHORT TERM
FORECAST...WITH A RATHER IMPRESSIVE RETURN TO EXCESSIVELY HOT
CONDITIONS EXPECTED FOR THE EXTENDED.
BEGINNINGS OF SHOWER AND THUNDERSTORM ACTIVITY GETTING UNDERWAY AS
OF 1845Z...AS TROPICAL MID LEVEL WAVE OVER CENTRAL OK MOVES TOWARD
THE REGION. EXPECT TO SEE EXPANSION IN THUNDERSTORM COVERAGE THIS
AFTERNOON AND EVENING AS VORT MAX APPROACHES THE AREA. OVERALL WEAK
SHEAR AND MEDIOCRE MID LEVEL LAPSE RATES WILL MITIGATE AN ORGANIZED
SEVERE THREAT...BUT PWAT VALUES IN THE 1.6 INCH RANGE AND DECENT LOW
LEVEL THETA-E DIFFERENTIALS SUGGESTS A WET/HYBRID MICROBURST THREAT
WITH THE STRONGEST STORMS.
CONVECTIVE TRENDS THIS EVENING AND OVERNIGHT UNCLEAR AT THIS
TIME...AS VORT VERY SLOWLY MOVES TOWARD AND OVER THE CWA. THINK
THAT VORT ADVECTION AND ASSOCIATED LARGE SCALE LIFT WILL BE ENOUGH
TO MAINTAIN CONVECTION THROUGH MUCH OF THE NIGHT...LIKELY FOCUSED ON
ANY OUTFLOW FROM MORE DIURNALLY FORCED STORMS THIS AFTERNOON.
RESULT SHOULD BE WIDESPREAD...BUT DISORGANIZED CONVECTION OVERNIGHT.
CONFIDENCE IN QPF QUITE LOW RIGHT NOW...AS MODEL GUIDANCE APPEARS TO
HAVE A RATHER POOR HANDLE ON THIS SYSTEM...ESPECIALLY QPF. WITH
PWATS APPROACHING 2 INCHES AND WARM RAIN PROCESSES EXPECTED...THINK
THAT HEAVY TO TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THE
STRONGEST STORMS THIS EVENING/OVERNIGHT...AND HAVE GONE NEAR HPC
QPF...WELL ABOVE MOST IF NOT ALL AVAILABLE MODEL GUIDANCE. STORM
MOTIONS ALSO LOOK TO BE VERY SLOW TO ALMOST NIL...SO RAIN COULD BE
FOCUSED OVER A GIVEN AREA FOR A WHILE. THANKFULLY WITH SUCH DRY
GROUND ACROSS THE REGION...FLOOD AND FLASH FLOOD RISK WILL BE
MITIGATED SOMEWHAT. NONETHELESS...THINK THAT LOCALIZED FLOOD/FLASH
FLOODING WILL BE POSSIBLE IN A FEW SPOTS. CERTAINLY DON'T THINK
THREAT IS SUCH TO NECESSITATE ANY SORT OF FLASH FLOOD WATCH...BUT
THREAT WILL CONTINUE TO BE MENTIONED IN HWO PRODUCT.
RAIN/THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE DAY TOMORROW AS
VORT REMAINS OVER THE AREA. UNCERTAINTIES WITH CONVECTIVE COVERAGE
YIELDS SOME QUESTIONS AS TO HIGH TEMPS FOR THE DAY TOMORROW...WITH
ANY AREA THAT SEES MORE THAN A SHORT PERIOD OF CLEARING LIKELY
WARMING QUITE QUICKLY. THURSDAY NIGHT INTO FRIDAY...SHOULD SEE RAIN
START TO COME TO AN END BY THURSDAY NIGHT AS VORT MAX EXITS
SOUTHEAST. GFS CURRENTLY GENERATING AN MCS THURSDAY NIGHT THAT
DROPS DOWN ACROSS THE AREA. RIGHT NOW...AM SEEING LITTLE IN THE
MASS FIELDS (BOTH WITHIN GFS AND OTHER MODEL SOURCES) TO REALLY
SUPPORT THIS SOLUTION. SO FOR NOW...WILL BET AGAINST MCS
CHANCES...AND CONTINUE WITH A CLEARING TREND BY FRIDAY AFTERNOON.
TEMPS ON FRIDAY LOOK TO CLIMB BACK INTO THE MID 90S OVER SE
KANSAS/WESTERN MO AND LOW 90S ELSEWHERE...PERHAPS A LITTLE HIGHER IF
CLEARING COMMENCES FASTER THAN CURRENTLY EXPECTED. HEAT REALLY
RETURNS IN IMPRESSIVE FASHION INTO THE WEEKEND...AS MASSIVE UPPER
RIDGE CENTERS ITSELF OVER A BIT NORTH OF THE KANSAS CITY AREA. END
RESULT FOR THE FORECAST AREA WILL BE A VERY TROPICAL AIR MASS...WITH
EASTERLIES ALOFT AND RICH MOISTURE AT THE SURFACE. NO REASON TO
THINK THAT HIGHS THROUGH THE WEEKEND WON'T BE IN THE UPPER 90S OVER
THE OZARKS...AND NEAR OR ABOVE 100 OVER THE OSAGE PLAINS AND AREAS
NORTH OF THE OZARK PLATEAU. UNFORTUNATELY...SUSPECT THAT WE'LL SEE
MORE IMPRESSIVE AFTERNOON DEW POINTS THAN WE HAVE THE LAST FEW
DAYS...ESPECIALLY IF APPRECIABLE RAIN FALLS THESE NEXT FEW DAYS.
STILL A LITTLE EARLY TO HOIST ANY SORT OF EXCESSIVE HEAT PRODUCT FOR
THE END OF THE WEEK/WEEKEND...BUT WON'T BE AT ALL SURPRISED TO SEE
AT LEAST AN ADVISORY EVENTUALLY BECOME NECESSARY.
BOXELL
&&
.AVIATION...
/ISSUED 708 PM CDT TUE JUL 12 2011/
FOR THE 13/0000Z KSGF/KJLN/KBBG TAFS...AN UPPER LEVEL DISTURBANCE
OVER THE PLAINS WILL MOVE INTO MO ON WED. ISOLATED TO SCATTERED
TSTMS WILL BE POSSIBLE THROUGH THE TAF PERIOD ON A REGIONAL
BASIS...WITH MORE FAVORED TIMES BEING DRIVEN BY DIURNAL HEATING
(AFTERNOON/EVENING). ATTM...HARD TO BE VERY SPECIFIC ABOUT TIMING
AND TSTM COVERAGE IN THE LOCAL TAF AREAS. WILL MONITOR TRENDS AND
MAKE AMENDMENTS AS NEEDED. OUTSIDE OF TSTMS...TAFS ARE VFR.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 12, 7:08 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT TUE JUL 12 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
808 PM CDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.
WEATHER HAZARDS EXPECTED...
LIMITED EXCESSIVE HEAT RISK.
LIMITED THUNDERSTORM WIND RISK.
LIMITED HAIL RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
VERY WARM TEMPERATURES EARLY THIS EVENING WILL COOL DOWN OVERNIGHT
WITH EXPECTED LOWS IN THE 70S. AN UPPER LEVEL DISTURBANCE MOVING
THROUGH THE REGION WEDNESDAY WILL PRODUCE CLOUD COVER ALONG WITH A
CHANCE OF THUNDERSTORMS TO HELP PRODUCE SLIGHTLY COOLER CONDITIONS.
WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT...ESPECIALLY
DURING THE EVENING HOURS. AN ISOLATED BRIEF STRONG TO SEVERE
THUNDERSTORM CANNOT BE RULED OUT THIS EVENING ALONG ANY RESIDUAL
OUTFLOW BOUNDARIES...BUT IN GENERAL WITH THE CONTINUED LOSS OF
DAYTIME HEATING SEVERE STORM CHANCES ARE LIMITED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND THURSDAY AS
THE UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE.
THUNDERSTORMS THAT DEVELOP WEDNESDAY AND THURSDAY WILL BE CAPABLE
OF PRODUCING PERIODS OF LOCALIZED VERY HEAVY RAINFALL. LOW SOIL
MOISTURE DUE TO BELOW NORMAL RAINFALL OVER THE LAST ONE TO TWO
MONTHS WILL MITIGATE SOME OF THE FLOODING RISK...BUT A FEW
INSTANCES OF LOCALIZED FLOODING IN POOR DRAINAGE AREAS WILL BE
POSSIBLE.
HOT WEATHER WILL RETURN LATE IN THE WEEK INTO NEXT WEEKEND...WITH HEAT
INDEX VALUES OVER 100 DEGREES LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
In the hours before
Special weather statement, Jul 12, 3:58 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT TUE JUL 12 2011
MOZ055-056-122245-
BENTON MO-MORGAN MO-
458 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND SOUTHERN MORGAN
COUNTIES UNTIL 545 PM CDT...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARSAW...MOVING NORTHEAST AT 15 MPH. PENNY
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
LINCOLN BY 540 PM CDT.
EDMONSON AND 8 MILES SOUTHWEST OF COLE CAMP BY 545 PM CDT.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS AND TRUMAN LAKE.
LAT...LON 3835 9276 3815 9347 3825 9352 3854 9329
3854 9306
TIME...MOT...LOC 2159Z 229DEG 12KT 3826 9342
GRIFFINSpecial weather statement, Jul 12, 5:08 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT TUE JUL 12 2011
KSZ073-122345-
BOURBON KS-
608 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 645 PM
CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF BRONSON...OR 16 MILES WEST OF
FORT SCOTT...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
XENIA BY 615 PM CDT.
DEVON BY 625 PM CDT.
HARDING AND MAPLETON BY 630 PM CDT.
FULTON BY 645 PM CDT.
LAT...LON 3804 9509 3805 9508 3804 9504 3805 9464
3804 9463 3784 9490 3786 9509
TIME...MOT...LOC 2308Z 231DEG 20KT 3792 9497
GRIFFINThunderstorm Wind, Miller
- When
- July 12, 7:45 PM CST
- Where
- Miller County, 4.39 mi W of West Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.310, -92.680
A carport was flipped upside down and several large limbs were blown down.
Thunderstorm Wind, Miller
- When
- July 12, 9:15 PM CST
- Where
- Miller County, 2.07 mi S of Etterville
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.340, -92.470
A NWS storm survey revealed that a microburst with winds estimated around 90 miles per hour snapped several trees. One tree fell on a house damaging the chimney and breaking a window.
Thunderstorm Wind, Morgan
- When
- July 12, 10:22 PM CST
- Where
- Morgan County, 2.64 mi SW of Rocky Mt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.270, -92.730
One boat dock was destroyed and minor damage was reported to several boats. A few trees were blown down.
Thunderstorm Wind, Jasper
- When
- July 12, 10:25 PM CST
- Where
- Jasper County, 1.38 mi S of Lakeside
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -94.420
A barn was damaged and several trees blown down.
Thunderstorm Wind, Jasper
- When
- July 12, 10:47 PM CST
- Where
- Jasper County, 0.69 mi N of Prosperity
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $110,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.140, -94.430
A NWS storm survey revealed that a microburst with winds estimated between 90 and 100 mph partially peeled a roof off a garage. These winds also rolled an 1100 pound fiber optic sewer pipe 200 yards.
Flash Flood, Maries
- When
- July 12, 11:57 PM CST
- Where
- Maries County, 5.02 mi W of Shantytown to 5.09 mi W of Shantytown
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.024, -92.142
Excessive rainfall caused flash flooding to occur along the Little Maries River at the intersection with County Road 634. This low water crossing was impassable to motorists with two feet of swift water flowing over the bridge.
Thunderstorm Wind, Wright
- When
- July 13, 1:21 AM CST
- Where
- Wright County, 2.82 mi N of Grovespring
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.440, -92.610
A large tree was snapped.
Flash Flood, Laclede
- When
- July 13, 2:13 AM CST
- Where
- Laclede County, 0.55 mi E of Lebanon to 0.57 mi E of Lebanon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -92.660
Numerous streets within the city of Lebanon were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12, 201155 injured · 1 event
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Rip Current in Massachusetts, July 12, 20111 death · 1 event
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Flash Flood and Damaging Winds in Illinois, July 12, 2011$99,000 · 52 kt wind · 11 events
- Damaging Winds in Oklahoma, July 12, 2011$90,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311157, 311162, 311161, 311160, 311165, 311155, 311159, 311156.